Combinatorics, Number theory
Determinants concerning Legendre symbols
Comptes Rendus. Mathématique, Volume 359 (2021) no. 6, pp. 651-655.

The evaluations of determinants with Legendre symbol entries have close relation with combinatorics and character sums over finite fields. Recently, Sun [9] posed some conjectures on this topic. In this paper, we prove some conjectures of Sun and also study some variants. For example, we show the following result:

Let p=a 2 +4b 2 be a prime with a,b integers and a1(mod4). Then for the determinant

S(1,p):=deti 2 +j 2 p 1i,jp-1 2 ,

the number S(1,p)/a is an integral square, which confirms a conjecture posed by Cohen, Sun and Vsemirnov.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/crmath.205
Classification: 11C20, 11L10, 11R18
Wu, Hai-Liang 1

1 School of Science, Nanjing University of Posts and Telecommunications, Nanjing 210023, People’s Republic of China
@article{CRMATH_2021__359_6_651_0,
     author = {Wu, Hai-Liang},
     title = {Determinants concerning {Legendre} symbols},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {651--655},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {359},
     number = {6},
     year = {2021},
     doi = {10.5802/crmath.205},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/crmath.205/}
}
TY  - JOUR
AU  - Wu, Hai-Liang
TI  - Determinants concerning Legendre symbols
JO  - Comptes Rendus. Mathématique
PY  - 2021
SP  - 651
EP  - 655
VL  - 359
IS  - 6
PB  - Académie des sciences, Paris
UR  - http://www.numdam.org/articles/10.5802/crmath.205/
DO  - 10.5802/crmath.205
LA  - en
ID  - CRMATH_2021__359_6_651_0
ER  - 
%0 Journal Article
%A Wu, Hai-Liang
%T Determinants concerning Legendre symbols
%J Comptes Rendus. Mathématique
%D 2021
%P 651-655
%V 359
%N 6
%I Académie des sciences, Paris
%U http://www.numdam.org/articles/10.5802/crmath.205/
%R 10.5802/crmath.205
%G en
%F CRMATH_2021__359_6_651_0
Wu, Hai-Liang. Determinants concerning Legendre symbols. Comptes Rendus. Mathématique, Volume 359 (2021) no. 6, pp. 651-655. doi : 10.5802/crmath.205. http://www.numdam.org/articles/10.5802/crmath.205/

[1] Berndt, Bruce C.; Evans, Ronald J.; Williams, Kenneth S. Gauss and Jacobi Sums, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, 1998 | Zbl

[2] Carlitz, Leonard Some cyclotomic matrices, Acta Arith., Volume 5 (1959), pp. 293-308 | DOI | MR | Zbl

[3] Chapman, Robin Determinants of Legendre symbol matrices, Acta Arith., Volume 115 (2004) no. 3, pp. 231-244 | DOI | MR | Zbl

[4] Chapman, Robin My evil determinant problem (2012) (preprint, available at http://empslocal.ex.ac.uk/people/staff/rjchapma/etc/evildet.pdf)

[5] Hou, Xiang-dong Permutation polynomials over finite fields – a survey of recent advances, Finite Fields Appl., Volume 32 (2015), pp. 82-119 | MR | Zbl

[6] Ireland, Kenneth; Rosen, Michael A Classical Introduction to Modern Number Theory, Graduate Texts in Mathematics, 84, Springer, 1990 | MR | Zbl

[7] Krattenthaler, Christian Advanced determinant calculus, Sémin. Lothar. Comb. (1999), B42q, 67 pages | MR | Zbl

[8] Krattenthaler, Christian Advanced determinant calculus: a complement, Linear Algebra Appl., Volume 411 (2005), pp. 68-166 | DOI | MR | Zbl

[9] Sun, Zhi-Wei On some determinants with Legendre symbol entries, Finite Fields Appl., Volume 56 (2019), pp. 285-307 | MR | Zbl

[10] Sun, Zhi-Wei Quadratic residues and related permutations and identities, Finite Fields Appl., Volume 59 (2019), pp. 246-283 | MR | Zbl

[11] Vsemirnov, Maxim On the evaluation of R. Chapman’s “evil determinant”, Linear Algebra Appl., Volume 436 (2012) no. 11, pp. 4101-4106 | DOI | MR | Zbl

[12] Vsemirnov, Maxim On R. Chapman’s “evil determinant”: case p1(mod4), Acta Arith., Volume 159 (2013) no. 4, pp. 331-344 | DOI | MR | Zbl

Cited by Sources: